Alert archive / Maine / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Caribou, ME

June 29, 2023Piscataquis County, Maine

NWS Caribou, ME issued this flash flood warning at Jun 29, 2023, 7:15 PM EDT for Piscataquis County, Maine. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2023, 7:15 PM EDT (23:15 UTC)
Expired
Jun 29, 2023, 9:57 PM EDT
In force
3 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Piscataquis County, ME

The radar

The Caribou radar (KCBW), 122 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:00 PM EDTFLOODMonson, MEIndian Point Loop in Monson is reported to be flooded. Report was relayed to local law enforcement.
Jun 29, 8:00 PM EDTFLOODMonson, MEIndian Point Loop in Monson is reported to be flooded. Report was relayed to local law enforcement.
Jun 29, 8:00 PM EDTFLOODMonson, MEPleasant Street in Monson reported to be flooded.
Jun 29, 8:00 PM EDTFLOODMonson, MEPleasant Street in Monson reported to be flooded.
Jun 29, 8:00 PM EDTFLASH FLOODMonson, MECorrects previous flood report from Monson. Corrected flood type from flood to Flash Flood. Indian Point Loop in Monson is reported to be flooded. Report was relayed to local law enforcement.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 11.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2023-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

506 
WGUS51 KCAR 292315
FFWCAR
MEC021-300215-
/O.NEW.KCAR.FF.W.0004.230629T2315Z-230630T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
715 PM EDT Thu Jun 29 2023

The National Weather Service in Caribou has issued a

* Flash Flood Warning for...
  Southern Piscataquis County in north central Maine...

* Until 1015 PM EDT.

* At 715 PM EDT, local law enforcement reported thunderstorms 
  producing heavy rain. Flash flooding is ongoing closing the 
  Greenville & Elliotsville Road in Monson. Between 1.5 and 3 inches 
  of rain have fallen. The expected rainfall rate is 1 to 2 inches 
  in 1 hour. Additional rainfall amounts up to 1.5 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dover-Foxcroft, Guilford, Brownville Junction, Milo, Monson, 
  Blanchard, Ebeemee, Elliottsville, Lake View Plantation, Kingsbury 
  Plantation, Sangerville, Brownville, Parkman, Abbot, Sebec, 
  Shirley, Willimantic, Bowerbank, Lake View and Seboeis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4533 6961 4559 6896 4558 6895 4551 6896
      4552 6890 4547 6884 4537 6881 4536 6881
      4511 6951

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Sinko
2 follow-up statements
469 
WGUS71 KCAR 300058
FFSCAR

Flash Flood Statement
National Weather Service Caribou ME
858 PM EDT Thu Jun 29 2023

MEC021-300215-
/O.CON.KCAR.FF.W.0004.000000T0000Z-230630T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Piscataquis ME-
858 PM EDT Thu Jun 29 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT THIS 
EVENING FOR SOUTHERN PISCATAQUIS COUNTY...

At 858 PM EDT, Local law enforcement reported thunderstorms 
producing heavy rain. Flash flooding is ongoing closing the 
Greenville & Elliotsville Roads in Monson. Pleasant street as well 
as the Indian Point Loop in Monson are also reported to be flooded. 
Between 2 and 3.5 inches of rain have fallen.  Additional rainfall 
amounts of 0.5 to 1 inch are possible in the warned area. Flash 
flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         streets and underpasses as well as other poor drainage
         and low-lying areas.

Some locations that will experience flash flooding include...
Dover-Foxcroft, Guilford, Brownville Junction, Milo, Monson, 
Blanchard, Ebeemee, Elliottsville, Lake View Plantation, Kingsbury 
Plantation, Sangerville, Brownville, Parkman, Abbot, Sebec, Shirley, 
Willimantic, Bowerbank, Lake View and Seboeis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4533 6961 4559 6896 4558 6895 4551 6896
      4552 6890 4547 6884 4537 6881 4536 6881
      4511 6951

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

CB
201 
WGUS71 KCAR 300157
FFSCAR

Flash Flood Statement
National Weather Service Caribou ME
957 PM EDT Thu Jun 29 2023

MEC021-300207-
/O.CAN.KCAR.FF.W.0004.000000T0000Z-230630T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Piscataquis ME-
957 PM EDT Thu Jun 29 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN PISCATAQUIS 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4533 6961 4559 6896 4558 6895 4551 6896
      4552 6890 4547 6884 4537 6881 4536 6881
      4511 6951

$$

Bloomer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:47 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 29, 3:47 PM EDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
347 PM EDT Thu Jun 29 2023

.SYNOPSIS...
Upper low slowly drifts east tonight. Weak disturbance crosses
the area tomorrow. Another upper level trough will approach the
region from the west this weekend through Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
...Isolated Flash Flooding This Evening...

Greatest concern into this evening will be isolated flash
flooding across the Moosehead Region northeastward into the St.
John Valley. Showers and thunderstorms are expanding in coverage
across the area with excessive rainfall rates developing. decent
height falls downstream of a mid-level trough axis and weak PVA
has generated decent forcing for ascent. 850mb flow from the
S-SW at 20kts has encroached into a convergent axis to generate
additional ascent. PWATs have increased to 1.3-1.5 inches (>90th
percentile) across the area with SBCAPE values 1000-1500j/kg.
The column is deeply saturated with freezing levels >11kft
which indicates efficient rain processes will dominate today.
Hi-res CAMs continue to remain in decent agreement on the
expansion of thunderstorms along the convergence axis. Rainfall
rates 1-2"+ are expected, WPC noted that 15min rainfall rates
may approach 1" in some areas. Training is a serious concern as
mean 0-6km winds are around 20kts and unidirectional flow.
Modeled Corfidi vectors remain <10kts. Rainfall has been
significantly above normal over the last 7 days so 3hr FFG is
1-1.5 inches in much of the area that convection is expected
this evening.

Storms will weaken later this evening as the trough slides east
and loss of daytime heating weakens the convergence area.
Expecting showers and storms to end by midnight with mainly just
patchy to areas of fog to develop. Across the Downeast coast
not much in the way of storms is expected with minimal shower
chances. The fog bank that is lurking offshore will sneak back
onshore this evening and once again Dense Fog is a concern for
travel. Temperatures will fall back into the upper 50s to low
60s and it will remain muggy as RHs will be in the 90-100%
range.

Tomorrow, appears to be our best chance at sunshine and
relatively dry conditions. Surface ridging will move overhead
and relatively drier 850-250mb column suggests partly sunny
skies. 500mb vort max will skim across northern areas so cannot
rule out some scattered showers but thunderstorms seems very
unlikely in this setup. It will be muggy with dew points in the
mid to upper 60s, temperatures will max out a few degrees warmer
than today too...Highs in the upper 70s to around 80F for most
of the area except for the sea breeze areas along the Downeast
coast where 60s will dominate.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Little change in the upper level pattern does not deliver a
promising forecast for the weekend in terms of a break from the
clouds and rain. The upper level trough will remain in place
through Sunday, with several shortwave troughs moving through
the pattern to kick off waves of showers/thunderstorms. The
first of these looks to move through Friday night. By Saturday
morning, the upper levels will be slightly more stable and
showers will become less widespread. However, with continued
low-level southerly flow, plenty of moisture will remain. This
will contribute to lingering low clouds and fog Saturday
morning. By Saturday afternoon, conditions will improve
slightly, however daytime heating will contribute to mid-level
instability, particularly over western Maine, where
thunderstorms will be most likely. There will be some warming in
the mid-levels over Eastern Maine in particular, which should
help prevent significant convective development. Saturday night,
another upper level shortwave trough will move through,
destabilizing the upper atmosphere from any short-term warming,
and heavier rain is expected to develop over western Maine and
then move eastward. This rainfall will linger through Sunday
afternoon. With the main steering flow continuing to be parallel
to the boundary, this will need to be monitored for another
round of potentially heavy rainfall. This could be hazardous for
people recreating in the North Woods over the holiday weekend.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The long wave trough will begin to shift eastward on Sunday,
but still remain the dominating feature for the weather pattern
through Tuesday. This means that wet weather will continue
through the beginning of next week. Ridging will approach from
the west beginning Monday, but with strong upper level ridging
over the North Atlantic, it will be difficult to push the upper
level trough eastward. This may affect sensible weather by
allowing more upper level clearing on the back side of the low,
increasing daytime heating and instability and therefore also
the possibility for afternoon thunderstorms. This time period is
outside of the CAM range, so it is too early for specifics, but
people planning outdoor activities for the holiday weekend
should be prepared for the possibility of afternoon
thunderstorms. Wednesday is the first possibility for drying
out, as the influence of the upper level ridge to the west
starts to be felt. As mentioned previously though, with strong
ridging in the North Atlantic, confidence in a significant
change to the pattern is low. Even if showers become less
prevalent, with Maine lying on the eastern side of the main
ridge, the air mass will remain fairly muggy through the end of
the long term forecast.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: Generally MVFR this evening from BGR northward. VCSH
at BGR & HUL, VCTS possible PQI, CAR and FVE. Best chance of
storms at FVE. Vsby/cigs varying with storms. Fog expected to
redevelop at BHB and push inland. Tonight, cigs fall back to IFR
conditions with LIFR possible at BGR & BHB. S winds 5-15kts.
Expect IFR/LIFR in the AM to improve to MVFR/VFR in the
afternoon.

SHORT TERM: Fri night - Tuesday...IFR/LIFR each night in low
cigs and fog. Improvement to MVFR each afternoon north of BGR,
possibly VFR at times. BHB likely to remain IFR or low MVFR
through the period. Showers, with possible storms, acrs northern
terminals in the afternoon. Storms more likely Mon and Tues
afternoon. SSE winds 5-15kts. &&

.MARINE...
NEAR TERM: Waves remain 4-6ft across the Coastal Waters into
this evening. Small Craft Advisory remains in effect until 8pm
EDT. Fog will continue to reduce vsby into tomorrow below 1SM.
Slight chance of showers. Winds remain well below SCA.

SHORT TERM: Winds and seas will remain below SCA criteria
through the forecast period. Fog will continue to be an issue
over the waters, with visibility frequently below 1 mile.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ050-
     051.

&&

Near Term...Sinko
Short Term...LF
Long Term...LF
Aviation...Sinko/LF
Marine...Sinko/LF
Hazardous weather outlook, Jun 29, 3:24 PM EDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
324 PM EDT Thu Jun 29 2023

MEZ001>006-010-011-015-031-301930-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-
324 PM EDT Thu Jun 29 2023

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and thunderstorms expected to continue
into tonight. Storms will be slow moving and will produce locally
heavy rainfall especially from the Moosehead Region northeastward
into the St. John Valley. Isolated flash flooding possible, significant
runoff in hilly terrain is possible causing washouts of dirt roads
across the North Woods.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-017-029-030-032-301930-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Northern Washington-
324 PM EDT Thu Jun 29 2023

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine and Interior DownEast Maine.

.DAY ONE...This afternoon and tonight.

Dense fog is possible again tonight that will reduce visibility less
than one quarter mile at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-301930-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
324 PM EDT Thu Jun 29 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 29, 4:23 PM EDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
423 PM EDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Flash Flood      2 W Frenchville         47.28N 68.43W
06/29/2023                   Aroostook          ME   Emergency Mngr

            Aroostook EMA has reported several washouts
            on Church Ave in Frenchville. Road is
            closed.

&&

JS
Local storm report, Jun 29, 5:26 PM EDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
526 PM EDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Rain             4 WSW Frenchville       47.26N 68.45W
06/29/2023  M3.46 inch       Aroostook          ME   Public

            Weather station measured 2.15 inches in 20
            minutes. 3.22 inches in 1 hour.

&&

JS
Local storm report, Jun 29, 5:47 PM EDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
547 PM EDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     Flash Flood      4 W Frenchville         47.28N 68.46W
06/29/2023                   Aroostook          ME   Public

            Social media photo showing excessive runoff
            flooding Route 1 at the railroad tracks.

&&

JS
Local storm report, Jun 29, 6:22 PM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
622 PM EDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     Rain             1 WSW Madawaska         47.35N 68.35W
06/29/2023  M2.45 inch       Aroostook          ME   Trained Spotter

            Main street on the south end of Madawaska
            had approximately 2 inches of standing
            water.

&&

CB
Local storm report, Jun 29, 6:34 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
634 PM EDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Flash Flood      5 W Frenchville         47.29N 68.49W
06/29/2023                   Aroostook          ME   Public

            Photos via Social Media. Excessive runoff
            flooding portion of Route 1 west of
            Frenchville.

&&

JS
Local storm report, Jun 29, 6:42 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
642 PM EDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     Rain             Estcourt Station        47.46N 69.23W
06/29/2023  M1.72 inch       Aroostook          ME   Mesonet

            1.72 inches of rain in the past hour.

&&

CB

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:23 PM EDTDense Fog AdvisoryCARHancock, Washington13 hr
Jun 29, 3:12 PM EDTAreal Flood AdvisoryCARAroostook, Piscataquis4 hr
Jun 29, 4:11 PM EDTFlash Flood WarningCARAroostook3 hr
Jun 29, 4:52 PM EDTFlash Flood WarningCARAroostook2 hr
Jun 29, 6:23 PM EDTAreal Flood AdvisoryCARPiscataquis4 hr
Jun 29, 7:14 PM EDTDense Fog AdvisoryCARHancock, Washington15 hr

Nearby

Flash Flood Warnings in Maine, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.